Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 4, 2023, 5:56 AM CDT for Madison County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 5:56 AM CDT (10:56 UTC)
- Expired
- Aug 4, 2023, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, MO
The radar
The Paducah radar (KPAH), 139 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:45 AM CDT | FLASH FLOOD | 2 Ne Buckhorn, MO | County dispatch reported water over Highway M near CR 301 earlier. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3280 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
946
WGUS53 KLSX 041056
FFWLSX
MOC123-041500-
/O.NEW.KLSX.FF.W.0034.230804T1056Z-230804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
556 AM CDT Fri Aug 4 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Madison County in southeastern Missouri...
* Until 1000 AM CDT.
* At 556 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Saco and
Roselle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3735 9055 3760 9054 3755 9014 3750 9014
3749 9014 3747 9014 3746 9014 3731 9015
3731 9018 3731 9020 3732 9024 3732 9027
3732 9029 3732 9032 3731 9034 3732 9055
FLASH FLOOD...RADAR INDICATED
$$
Elmore2 follow-up statements
705
WGUS73 KLSX 041303
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
803 AM CDT Fri Aug 4 2023
MOC123-041500-
/O.CON.KLSX.FF.W.0034.000000T0000Z-230804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-
803 AM CDT Fri Aug 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING FOR MADISON COUNTY IN SOUTHEASTERN MISSOURI...
At 803 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Saco and
Roselle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3735 9055 3760 9054 3755 9014 3750 9014
3749 9014 3747 9014 3746 9014 3731 9015
3731 9018 3731 9020 3732 9024 3732 9027
3732 9029 3732 9032 3731 9034 3732 9055
FLASH FLOOD...RADAR INDICATED
$$
Elmore594
WGUS73 KLSX 041455
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
955 AM CDT Fri Aug 4 2023
MOC123-041505-
/O.EXP.KLSX.FF.W.0034.000000T0000Z-230804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-
955 AM CDT Fri Aug 4 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING FOR
MADISON COUNTY IN SOUTHEASTERN MISSOURI...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3735 9055 3760 9054 3755 9014 3750 9014
3749 9014 3747 9014 3746 9014 3731 9015
3731 9018 3731 9020 3732 9024 3732 9027
3732 9029 3732 9032 3731 9034 3732 9055
$$
ElmoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:17 AM CDT, 39 minutes earlier.
Area forecast discussion, Aug 4, 5:17 AM CDT, 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
517 AM CDT Fri Aug 4 2023
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 344 AM CDT Fri Aug 4 2023
An active pattern continues for the next several days, with multiple
opportunities for additional showers and thunderstorms...including
the potential for strong/severe storms and flash flooding at
times. A few highlights:
1) Another round of NW/SE oriented thunderstorms is underway across
central/southeast Missouri early this morning. The primary hazard is
once again flash flooding, but localized damaging wind gusts and
large hail will be possible.
2) Additional rounds of showers and thunderstorms are expected
between this evening and late Sunday night, but confidence is low
regarding the when and where. While we don't expect to see the same
type of training thunderstorms that we've seen the past few days,
localized flash flooding will remain possible, with an increasing
potential for strong or severe storms...particularly Sunday
afternoon and evening.
3) Monday/Tuesday remain likely to be mild and largely dry.
4) An active pattern returns mid week and may continue through the
end of the week.
As mentioned previously, showers and thunderstorms have once again
developed early this morning across central and southeast Missouri,
initially near and just south of the I-70 corridor. In what feels
very much like a broken record, thunderstorms have developed along
the nose of a strengthening low level jet and north of a surface
stationary front, with storm motions from WNW to ESE that will allow
for echo training in some locations. Once again the thermodynamic
environment is very favorable for efficient rainfall production,
with precipitable water values ranging from 2 to 2.25 inches
present along and north of the front thanks to convergence and
moisture pooling. Surface observations indicate that dewpoints are
well into the 70s and even approaching 80 degrees in this area,
and the 00Z sounding at SGF measured a PWAT value of 2.12 inches.
While thunderstorms have not become particularly well organized yet,
rain rates in these thunderstorms have already exceeded 2 inches per
hour within the heavier cores, and have begun to orient themselves
favorably for echo training. As storms continue build in coverage
and strength early this morning, the potential for flash flooding
will increase, especially in the areas that have see exceptionally
high rain totals already over the past few days. In those areas,
flash flooding has the potential to be significant due to the very
high soil moisture that's already in place. Rainfall totals of 2
to 5 inches can be expected, with a limited potential for pockets
of higher amounts as well.
This activity is likely to continue for a few hours after sunrise,
and should diminish before noon as the low-level jet weakens. Since
the primary forcing mechanism for these storms is convergence and
lift from the low level jet overrunning the surface boundary, the
potential for additional thunderstorms in the afternoon is low.
Likewise, as the evening arrives, the potential for another round of
showers and thunderstorms will begin to increase. However, there
will be a few key differences from this morning's setup that make
tonight's forecast a bit less certain. First, the surface boundary
will likely be located slightly farther southwest, which moves the
area of deep moisture convergence farther southwest as well. Not
only this, but there are indications that the low level jet will not
be quite as strong either, which make's tonight's setup less
favorable for another arc of training thunderstorms. Finally, the
biggest wildcard may be the potential for an MCV to move into the
area from the northwest, likely emanating from the convective
complex currently located over central Kansas, with very little
confidence in its timing and track between both CAMs and global-
scale models. HREF guidance slightly favors an evening/overnight
timing, but there remain a few members that cling to a Saturday
morning timeframe. In spite of these timing differences, there is
more agreement among members that this next round is more likely
to be one progressive wave of storms with a reduced potential for
prolonged training. Continued very high moisture content will
maintain the potential for high rain rates and localized flash
flooding over rain-soaked areas, but the threat is not likely to
be as significant as it has been over the past few days.
Meanwhile, the potential for isolated damaging wind gusts
remains possible, particularly if this wave of storms arrives as a
forward-propagating MCV. In addition to modest instability of
around 1500-2000 J/kg of MUCAPE, around 30 to 40 kt of 0-6km
shear is likely to be present within a belt of enhanced westerlies
aloft, with the potential for a local enhancement from the
aforementioned MCV. The potential for thunderstorms may continue
into the afternoon Saturday as well, with a slight preference for
southeast Missouri and southwest Illinois, but timing/coverage
confidence is very low.
BRC
.LONG TERM... (Saturday Night through Thursday)
Issued at 344 AM CDT Fri Aug 4 2023
An active pattern will continue through at least Sunday night thanks
to a persistent zonal flow pattern, along with the arrival of a more
robust shortwave and cold front Sunday. While timing and location
details remain tough to pin down at this stage, the potential for
localized flash flooding will persist, and the threat of strong or
severe storms may even increase slightly thanks to the added forcing
from the aforementioned shortwave and front.
Overnight Saturday, another round of nocturnal convection will be
possible, again potentially with the assistance of a remnant MCV,
although confidence is low regarding this potential. Broadly
speaking though, wind shear is expected to slowly increase ahead of
an advancing shortwave, so if enough instability can be maintained
overnight the potential for at least isolated severe storms will
persist through the night Saturday.
On Sunday, the aforementioned shortwave is expected to move across
the Upper Mississippi Valley, sending a cold front south and into
the area. Along and ahead of this front, confidence is increasing
that another round of thunderstorms will develop sometime Sunday
afternoon, although it's unclear yet whether this will occur in our
local area or not. The biggest source of uncertainty is the timing
of the front, as a faster progression may carry the unstable warm
sector east of the area before storms initiate. However, while there
remains quite a bit of spread among ensemble members, most members
do keep the front within our CWA by mid afternoon, leaving open the
potential for local thunderstorms. Meanwhile, considering the
likelihood of a seasonally strong belt of mid-level westerlies (40
to 55 kt between 500-700 mb) and ample instability in the warm
sector, the potential will exist for these storms to be strong or
severe. In fact, Sunday afternoon will likely feature the highest
potential ceiling for severe thunderstorms, although it remains to
be seen whether ingredients will come together to realize this
potential.
As the cold front moves southeast of the area late Sunday, a milder,
drier airmass is expected to filter into the area, likely resulting
in pleasant and largely dry conditions Monday and Tuesday. While it
isn't 100 percent certain that both of these days will be completely
dry, only a handful of ensemble members produce any precipitation
during this period, leading to increased confidence. This is likely
to be short-lived, though, as longer range guidance continues to
suggest that an active northwest flow pattern will resume from mid
to late week.
BRC
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 512 AM CDT Fri Aug 4 2023
Active weather will continue through the 12Z TAF period. As 12Z
arrives, showers and a few thunderstorms may continue to impact
COU/JEF for a couple of hours, with brief reductions in visibility
and lowering ceilings. Some patchy fog and stratus may also impact
other terminals, with MVFR and even brief periods if IFR
visibilities and ceilings possible this morning.
VFR conditions are likely to persist much of the daylight hours
today once showers diminish this morning. However, another round
of showers and thunderstorms is expected this evening and
overnight, although confidence is below average regarding the
timing and specific terminals most likely to be impacted. Have
represented this potential hazard with VCTS for much of the
evening and overnight hours, but further refinement can be
expected as the specifics become more clear.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for Boone MO-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO.
IL...Flood Watch until 9 AM CDT this morning for Monroe IL-Randolph
IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 4:08 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 408 AM CDT Fri Aug 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-050915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 408 AM CDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms will continue across portions of central and southeast Missouri and southwest Illinois into early Friday morning. Locally heavy rainfall with the storms could produce flash flooding. A few storms could also be severe with damaging winds and large hail as the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible each day through late Sunday, and a few of these storms could become strong or severe. There is another chance of thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 19
In the hours before
Local storm report, Aug 4, 5:09 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
509 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM Flash Flood 1 W Linn 38.48N 91.86W
08/04/2023 Osage MO Law Enforcement
County dispatch reported water over Highway
U near Highway 50.
&&
AELocal storm report, Aug 4, 5:12 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
512 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM Flash Flood 4 SSW Mount Sterling 38.42N 91.65W
08/04/2023 Osage MO Law Enforcement
County dispatch reported water over County
Road 731.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:04 PM CDT | Flood Watch | LSX | Boone, Callaway, Cole, Crawford, Franklin, Gasconade and 9 more | 14 hr |
| Aug 4, 2:57 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 2 hr |
| Aug 4, 3:23 AM CDT | Flash Flood Warning | LSX | Osage | 4 hr |
| Aug 4, 3:56 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 49 min |
| Aug 4, 4:34 AM CDT | Areal Flood Advisory | LSX | Madison | 82 min |
| Aug 4, 7:27 AM CDT | Areal Flood Warning | LSX | Osage | 2 hr |
| Aug 4, 10:05 AM CDT | River Flood Warning | LSX | Franklin, Jefferson | 3 days |
| Aug 4, 2:00 PM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Knox, Lewis and 9 more | 14 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.